News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Hematology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Hematology Answers List

Forum Name: Hematology Topics

Question: Can one's menstrual period affect hemoglobin levels?


 gabrielsmom813 - Thu Apr 02, 2009 1:21 am

I had blood work done recently to determine whether or not I had a thyroid issue. Everything came back normal except that I had a lower hemoglobin count. I didn't get an exact number, the nurse said that it wasn't low, just low for me. I had just finished a menstrual cycle at the time the blood was drawn. It was rather heavy with a lot of clotting. I was on a liquid iron supplement as a child and had to take an iron supplement during my pregnancy. My sister is regularly anemic. The nurse seems to think it could be a vitamin deficiency. (My diet is seriously lacking in the iron department and I drink tea nonstop.) I'm scared to death that it could be cancer, mainly because my dad has lung cancer and this is on my mind rather frequently. Could my cycle have something to do with this lower count? I truly appreciate your time. Thank you.
 Dr.M.jagesh kamath - Sun Oct 18, 2009 12:06 pm

User avatar Hello,Anaemia is mainly either due to nutritional factors or loss of blood like in excess menstrual flow,or bleeding from other sites like gastro intestinal tract.Debilitating diseaes,auto immune disorders,and parasitic infections are amongst other rarer causes.The commonest is nutritional and your diet is probably responsible for this.Iron deficiency,B12 deficiency cause these types and can be recognized by doing a CBC.Appropriate therapy instituted would increase your Hb levels.Proper foods recommended for each type can prevent development of anaemia.Do get your self examined and there is nothing to worry.Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here